Arizona, 2010Flash Flood and Damaging Winds in Arizona, September 3, 2010
September 3, 2010 · NWS TWC · 3 events in 1 county or zone
Increasing moisture in advance of a backdoor cold front initiated isolated thunderstorms over southeast Arizona with two separate microbursts in the Tucson area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Increasing moisture in advance of a backdoor cold front initiated isolated thunderstorms over southeast Arizona with two separate microbursts in the Tucson area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 3, 2:05 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 3, 2:05 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST FRI SEP 3 2010
.SYNOPSIS...ISOLATED THUNDERSTORMS THIS EVENING MAINLY EAST AND
SOUTH OF TUCSON. OTHERWISE...STRONG HIGH PRESSURE ALOFT WILL BRING
HOT DAYTIME TEMPERATURES THIS HOLIDAY WEEKEND. MAINLY DRY THROUGH
LABOR DAY WITH PERHAPS A FEW AFTERNOON AND EVENING THUNDERSTORMS
EAST OF TUCSON. EXPECT DRY CONDITIONS WITH COOLER DAYTIME
TEMPERATURES DURING THE LATTER PART OF THE UPCOMING WEEK.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS THE
WHITE MOUNTAINS AND HIGHER TERRAIN OF SWRN NM. ALSO...ISOLATED
SHOWERS/TSTMS ACROSS GRAHAM/COCHISE COUNTIES EAST OF TUCSON...AND
OTHER ISOLATED SHOWERS S-SW OF TUCSON ACROSS SANTA CRUZ COUNTY AND
THE SRN PORTION OF CENTRAL PIMA COUNTY. HAVE MAINTAINED ISOLATED-
SCATTERED SHOWERS/TSTMS THIS EVENING EXCEPT ACROSS WRN PIMA COUNTY
WHERE DRY CONDITIONS SHOULD PREVAIL. PRECIP AMOUNTS FOR THE MOST
PART SHOULD BE QUITE MINIMAL. HOWEVER...THE MAIN CONCERN WILL BE THE
POTENTIAL FOR LOCALLY DAMAGING WINDS GIVEN THE FAIRLY DRY NEAR-
SURFACE ENVIRONMENT. CONVECTIVE ACTIVITY TO END AROUND MIDNIGHT WITH
CLEAR OR MOSTLY CLEAR SKIES LATE TONIGHT INTO SAT MORNING.
BASED ON THE 03/12Z NAM/GFS/ECMWF SOLUTIONS...TRIMMED POPS THIS
WEEKEND AS STRONG HIGH PRESSURE ALOFT SHOULD PRECLUDE ANY CONVECTIVE
DEVELOPMENT OF SIGNIFICANCE. HAVE DEPICTED A SLIGHT CHANCE OF
SHOWERS/TSTMS SAT AFTERNOON/EVENING MAINLY NEAR THE WHITE MTNS...
AND DRY CONDITIONS AREA-WIDE SUN. THE UPPER HIGH IS PROGGED TO
WEAKEN LABOR DAY AS A TROUGH MOVES ONTO THE WEST COAST. ALSO...A
WEAK MID-LEVEL LOW IS PROGGED TO SLOWLY MOVE EWD ACROSS NRN BAJA/
NWRN SONORA REGION MON-TUE. WILL CONFINE A SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS/TSTMS TO GREENLEE/GRAHAM/COCHISE
COUNTIES WITH PRECIP-FREE CONDITIONS ELSEWHERE.
WED-FRI...03/12Z GFS/ECMWF WERE IN FAIRLY GOOD AGREEMENT THAT THE
WEST COAST TROUGH WILL CONTINUE TO DEEPEN THEN MOVE EWD ACROSS THE
GREAT BASIN REGION. WILL OPT FOR DRY CONDITIONS AREA-WIDE AS
MODERATE-STRONG SWLY/WLY FLOW ALOFT SHOULD SHUNT MOISTURE WELL EWD.
CONTINUED VERY WARM TO HOT DAYTIME TEMPS THIS HOLIDAY WEEKEND...THEN
SOME DAILY MODERATION IN HIGH TEMPS STARTING LABOR DAY AND
CONTINUING THRU THE UPCOMING WORK WEEK.
&&
.AVIATION...VALID THRU 00Z SUNDAY. FEW-SCT CLOUDS AT 5-8K FT AGL
INTO THIS EVENING AND AGAIN SATURDAY AFTERNOON...OTHERWISE SKC.
ISOLD-SCT -TSRA/SHRA FROM KTUS VICINITY EWD/SWD INTO THIS EVENING
AND MAINLY NEAR THE WHITE MOUNTAINS NE OF KTUS SATURDAY AFTERNOON...
OTHERWISE DRY CONDITIONS EXPECTED. SURFACE WIND ELY/SELY 5-15 KTS
WITH OCCASIONAL GUSTS TO 20 KTS THRU SAT AFTERNOON. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
BF
WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 3, 9:52 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
952 AM MST FRI SEP 3 2010
AZZ019-029-030-032>035-040300-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
952 AM MST FRI SEP 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SOME INCREASE IN MOISTURE WILL RESULT IN A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING. GIVEN THE VERY DRY
SURFACE ENVIRONMENT...VERY LITTLE RAINFALL IS EXPECTED.
HOWEVER...DUE TO THIS DRY SURFACE ENVIRONMENT...THERE IS A RISK
OF LOCALLY DAMAGING WINDS. THIS ACTIVITY IS EXPECTED TO END AROUND
MIDNIGHT WITH DRY CONDITIONS LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE ENOUGH MOISTURE FOR A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS THROUGH LABOR DAY. THEREAFTER...DRY
CONDITIONS ARE EXPECTED ALTHOUGH A FEW AFTERNOON AND EVENING
THUNDERSTORMS MAY OCCUR MAINLY NEAR THE NEW MEXICO BORDER TUESDAY
THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-040300-
WESTERN PIMA COUNTY-
952 AM MST FRI SEP 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THE MAIN CONCERN THIS AFTERNOON WILL BE THE HEAT AS HIGH
TEMPERATURES RISE TO BETWEEN 104 AND 108 DEGREES IN THE LOWER
DESERTS. THIS IS UNUSUALLY HOT FOR EARLY SEPTEMBER SO PROPER HEAT
SAFETY PRECAUTIONS SHOULD BE TAKEN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
REMAINING HOT SATURDAY SO PROPER HEAT SAFETY PRECAUTIONS SHOULD BE
TAKEN. A GRADUAL COOLING TREND WILL START SUNDAY AND CONTINUE THROUGH
THURSDAY AS DRY CONDITIONS PREVAIL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Pima
- When
- September 3, 3:20 PM MST to 3:45 PM MST
- Where
- Pima County, 3.77 mi ENE of (Dma)davis Monthan A to 0.34 mi WSW of Tucson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 32.190, -110.820
Severe thunderstorm winds downed at least 15 one foot diameter trees, most up to 30 feet tall, in eastern and central Tucson. One tree was blocking the entrance to an apartment complex with another tree blocking Prudence Road just north of Speedway Blvd. Another tree was downed on Sarnoff Road at the intersection with Broadway Blvd. Power poles were also downed on Alvernon Way between Broadway and Speedway Blvd. Another tree was reported downed at Tucson Blvd and 6th St.
Flash Flood, Pima
- When
- September 3, 3:30 PM MST to 5:30 PM MST
- Where
- Pima County, 4.12 mi WSW of Sabino to 1.56 mi ESE of Tucson
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.279, -110.886
Thunderstorms produced very heavy rainfall across portions of east Tucson. Heavy rains resulted in storm drains being overwhelmed near Morris K. Udall Park at the intersection of Tanque Verde and Sabino Canyon Road. Up to four feet of water covered the park and intersection resulting in several vehicles stalling in the intersection.
Thunderstorm Wind, Pima
- When
- September 3, 4:00 PM MST to 4:30 PM MST
- Where
- Pima County, 0.2 mi WSW of Vail Jct to 2.14 mi SSW of (Tus)tucson Intl Arp
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $35,000
- Reported by
- ASOS
- Coordinates
- 32.029, -110.723
Severe thunderstorm wind gusts downed 7 power poles along Interstate 10 near Houghton Road. Thunderstorm winds quickly spread toward Tucson International Airport where the airport ASOS reported a peak wind gust of 60 knots (69 mph). A storm spotter also recorded a peak gust of 62 mph at Valencia and Kolb Roads. High winds resulted in 14 downed power poles along Hughes Access Road just south of the airport. A downed tree fell on a home in the 100 block of W. Los Reales Road in South Tucson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, September 3, 20101 death · 4 injured · 1 event
- Rip Currents in Florida, September 3 to 4, 20101 death · 1 injured · 5 events
- High Surf in Florida, September 3 to 4, 20101 death · 1 event
- High Wind in Michigan, September 3, 2010$60,000 · 60 kt wind · 4 events
- Strong Wind in Wisconsin, September 3, 2010$25,000 · 1 event
- Tropical Storm and Flood in Massachusetts, September 3 to 4, 2010$20,000 · 3 events
- Damaging Winds in Tennessee, September 3, 2010$15,000 · 50 kt wind · 4 events
- Lightning Strike in Wisconsin, September 3, 2010$15,000 · 1 event
- Marine High Wind in Lake Superior, September 3, 201062 kt wind · 7 events
- Tropical Storm in Maine, September 3 to 4, 20102 events
- Tropical Storm in North Carolina, September 3, 20101 event
- High Wind in New Mexico, September 3, 201056 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256522, 256539, 256531.